Alert archive / South Dakota / High Wind Warnings in 2020

High Wind Warning 3, NWS Aberdeen, SD

October 31, 202012 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Oct 31, 2020, 11:47 AM CDT for 12 counties in South Dakota. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2020, 11:47 AM CDT (16:47 UTC)
Expired
Oct 31, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 2:09 PM CDTNON-TSTM WND GST 585 Wnw Mclaughlin, SDMESONET STATION 205 MCLAUGHLIN (SDDOT).
Oct 31, 3:49 PM CDTNON-TSTM WND GST 624 Ne Eagle Butte, SDCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 4 NE EAGLE BUTTE.
Oct 31, 4:09 PM CDTNON-TSTM WND GST 599 Nnw Vivian, SDMESONET STATION 13 VIVIAN (SDDOT).
Oct 31, 4:28 PM CDTNON-TSTM WND GST 602 Ene Pierre, SDASOS STATION KPIR PIERRE MUNI AP.
Oct 31, 4:30 PM CDTNON-TSTM WND GST 592 S Gorman, SDMESONET STATION 212 AGAR (SDDOT).
Oct 31, 5:05 PM CDTNON-TSTM WND GST 5813 Nnw Sansarc, SDMESONET STATION 168 FOSTER BAY (SDDOT).
Oct 31, 5:05 PM CDTNON-TSTM WND GST 581 Ne Stephan, SDMESONET STATION 183 MACS CORNER (SDDOT).
Oct 31, 5:24 PM CDTNON-TSTM WND GST 6310 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT).
Oct 31, 5:25 PM CDTNON-TSTM WND GST 593 N Agar, SD
Oct 31, 5:35 PM CDTNON-TSTM WND GST 593 N Gann Valley, SDMESONET STATION 201 GANN VALLEY (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-271 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS73 KABR 311647
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1147 AM CDT Sat Oct 31 2020

SDZ003-004-009-015-016-033>036-045-048-051-010100-
/O.UPG.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
/O.NEW.KABR.HW.W.0003.201031T1647Z-201101T0100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
1147 AM CDT Sat Oct 31 2020 /1047 AM MDT Sat Oct 31 2020/

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-010100-
/O.EXT.KABR.WI.Y.0019.201031T1647Z-201101T0100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
1147 AM CDT Sat Oct 31 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
1 follow-up statement
868 
WWUS73 KABR 010057
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
757 PM CDT Sat Oct 31 2020

SDZ003-004-009-015-016-033>036-045-048-051-010200-
/O.EXP.KABR.HW.W.0003.000000T0000Z-201101T0100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
757 PM CDT Sat Oct 31 2020 /657 PM MDT Sat Oct 31 2020/

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

Winds will continue to diminish this evening. Most sites have
fallen below advisory criteria. Isolated higher gusts will still
be possible along higher terrain for the next couple of hours. 

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-010200-
/O.EXP.KABR.WI.Y.0019.000000T0000Z-201101T0100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
757 PM CDT Sat Oct 31 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds will continue to diminish this evening. Most sites have
fallen below advisory criteria. Isolated higher gusts will still
be possible along higher terrain for the next couple of hours. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Oct 31, 6:30 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 31, 6:30 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT Sat Oct 31 2020

.UPDATE...
Issued at 623 AM CDT Sat Oct 31 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 337 AM CDT Sat Oct 31 2020

The main short range highlight weather wise will today's passage of
a frontal boundary followed by a daytime period of strong
northwesterly winds. After things begin to relax this evening, the
remainder of the short term looks quiet.

At 08Z, sfc frontal boundaries are draped across the central and
western portions of the Dakotas. A warm front extends sewd from
around MBG to about YKN while a cold front extends sswd from MBG to
around RAP. An occluded front extends nwd from around MBG at the
triple point nwd to the main sfc low in southern Manitoba. Mainly
mid to high lvl clouds associated with system are working through
the region. Guidance progs this frontal system to trek ewd quickly
into western and central MN by mid to late morning. Northwesterly
winds will be increasing behind this system. First in our western
zones by mid-morning and then progressing ewd across the rest of the
CWA by midday. Temperatures today should continue to top out on the
relatively mild side, despite being into a post fropa cooler
airmass. Mixing conditions will be sufficient enough to bring some
of the milder air aloft to the sfc.

Turning to the strong winds, perusal of latest model guidance
continues to point at a solid wind advisory criteria type scenario
developing with sustained winds of 25 to 40 mph with higher gusts
into the 50-55 mph range. The strongest core of 850/700 hPa winds
will develop across our far west/northwest zones this afternoon.
This coincides well with model BUFKIT soundings, NAEFS Percentile
Ensemble SA table, GEFS plumes and GEFS/ECMWF MOS Ensemble plots.
Would not be all surprised if sections of Corson and Dewey Counties
see High Wind Warning criteria sustained winds and/or gusts
briefly. But, it looks to be short lived and at this point will be
sticking with a Wind Advisory for the entire CWA. Will have to
keep an eye on the initialization of the strong winds in our
western zones as the advisory currently will begin at 18Z. May
have to make adjustments if advisory type winds start impinging
into our western zones earlier than current thinking.

Breezy conditions will persist into this evening, but the strongest
winds will be done by sunset. Temperatures will be dropping into the
30s after sunset and with the breeze still present, chilly
conditions should be anticipated. A ridge of high pressure will
gradually build into the central and eastern Dakotas late tonight
through Sunday morning. A waa pattern looks to quickly set up in our
western zones by day's end on Sunday. Temperatures look to be
slightly cooler in the east by the end of the weekend, but a
significant cooling off is not expected.

.LONG TERM...(Sunday Evening through Friday)
Issued at 337 AM CDT Sat Oct 31 2020

The extended period will feature a continuation of dry and warmer
conditions across the area. The region will be under upper level
northwest flow at the beginning of the period, with ridging briefly
building in on Tuesday before a more zonal pattern then sets up.

At the surface, weak ridging will be dominant Sunday night though
the day Monday. The high then slides off to the east, and we become
situated between it and an approaching trough Monday night through
the day Thursday, with the trough finally making its way across the
Northern Plains on Friday. This pattern will allow WAA to develop,
keeping warmer air flowing into the area through the rest of the
week. Much of the snow pack across the CWA has already melted, and
expect whatever is left to likely be gone by the beginning of the
extended period due to the mild weekend temperatures. Therefore, did
continue the trend of raising the in-house model blend temperatures
by 3 to 5 degrees each day Monday through Thursday.

High temperatures will be in the mid 50s to mid 60s Monday, in the
60s Tuesday, Wednesday and Thursday, and in the mid 50s to lower 60s
on Friday. After a cooler night with lows in the 20s Sunday night,
overnight lows in the 30s will be common through the remainder of
the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 623 AM CDT Sat Oct 31 2020

Terminals KABR,KATY,KPIR,KMBG

A frontal boundary will exit the region to the east this morning,
with very strong northwest winds developing behind it, especially
this afternoon. Northwest winds of 25 to 40 knots this afternoon
will decrease to 15 to 25 knots in the evening. VFR cigs and vsbys
are expected today and tonight.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 8 PM
     CDT /7 PM MDT/ this evening for SDZ003>011-015>023-033>037-
     045-048-051.

MN...Wind Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MNZ039-046.

&&

SHORT TERM...Vipond
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Oct 31, 5:42 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
542 AM CDT Sat Oct 31 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
542 AM CDT Sat Oct 31 2020 /442 AM MDT Sat Oct 31 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect for today. Sustained winds of 25 to
40 mph with gusts between 45 and 55 mph will be possible. A few
locally higher gusts stronger than 55 mph will be possible for
locations west of the Missouri River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Warnings in South Dakota, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.